Symptoms, Zyprexa and Recovery Again

 

Zyprexa: "The miracle and the monster"

 

Yes, I am kinda sick of this rollercoaster, myself. But there you have it. If I will not or cannot take the medication, and I have no other choice, what is a person to do? I know it is a miracle drug, yet I fight taking Zyprexa at every possible turn. Why? Because, frankly, I cannot tolerate the enormous weight gain it caused the first time I took it – and for many years, off and on. I simply cannot stand being that visible, eating up so much of others’ air, intruding, in truth obtruding into their space as I do  even now…People will ask me questions about some “trade-off” as if it were so easy as that, as if THEY could easily decide, would have no trouble opting to take the drug, and die early from diabetes, which almost a foregone conclusion after becoming obese on Zyprexa. Hell, even without the obesity factor, people develop diabetes on the drug…And that’s only for starters, what about the cholesterol and triglyceride levels  that go up and up? Or is that part of the trade off too? That a person with schizophrenia should not care about elevated levels the way anyone else does…

I have mentioned here, I believe, the recent studies that have shown that people with SZ  become overweight and obese SOLELY on account of the medications. Without these medications, as a group we would tend to be thinner than the average adult. I have suspected this for many years. It would seem to me that every time I read a memoir by someone with sz, they would tell a tale of being a very slim person, until they were plied with some typical or atypical anti-psychotic, at which point they started gaining weight. Now, it was never clear to me whether or not the old drugs really helped much of anything, except to alleviate a few positive symptoms in some people.

Oh, those who disturbed the peace could be quieted, calmed yes,but no one was cured. I met very few people who wanted to take meds because the drugs actually made them feel better. Oh, perhaps they did, since if one got rid of the hallucinations and delusions of course one would feel better. But for myself the old neuroleptics  didn’t work particularly well on either positive or negative symptoms, and the side effects were awful, esp the deadening  lethargy the drugs produced. I would never choose to take any of those drugs and I agreed to take prolixin because it was the lesser evil because otherwise, they would threaten me with consequences far worse…But had I had the choice no way would I have chosen to take any of those drugs.

I’m terribly sorry, but I must stop here. I just wanted to get start on someting, but it is 4 am and I need to go to sleep, plus my eyes are so wonky all over again that I can barely see what I am doing, and at times I cannot at all. My eyes are going nuts again, crossing over or going outwards whatever! All I know is the text dances around and I cannot see through the jumble of letters frlying around. It is hard even to figure out which hand is doing what!

Well, enough for now. I hope to be back here tomorrow, but time has a way of getting away from me…

Certainly, the side effects of drugs like Thorazine were problematic enough to begin with. And count weight gain among them. How is it that any doc in state institutions could not see this correlation? But as you know, “there are
none so blind as those who will not see…”

4 thoughts on “Symptoms, Zyprexa and Recovery Again”

  1. While I can’t personally relate, my mother has complained about similar issues. While her meds are a type of steroid that is treating an immune condition, she has experienced similar weight gain, a heart attack, and type 2 diabetes as a result of the side effects. I can’t imagine how hard it must be to go through these types of issues, and having to make the decision between two not-great solutions. I can’t wait until the pharm. companies can come up with better meds with fewer ADRs all around.

  2. Latuda is a new drug coming to the market in early 2011 that is supposed to not cause significant weight gain and have better metabolic factors.

    Google it for more information.

    Chris

  3. Hi Pam,

    Currently, I take medication that make me gain weight as well. In fact, I used to be quite slender. Then, I gained 40lbs within six months of taking it. I’d love to not take them so I could lose the weight easier, but I’m too much of a chicken to deal with the negative consequences of not taking them. Oh well, such is life.

    By the way, I finished We Mad Climb Shaky Ladders. What a great book! I can’t wait to read your next book when it comes out. If you haven’t already, I hope you find a publisher soon. Your poems definitely need to be heard.

  4. Hi Pam,

    Yes, the weight gain due to these anti-psychotic drugs is a terrible side-effect and there doesn’t seem as if there is much that will change that in the near future. One consolation I have found is that it is possible to lose weight even while on the drugs, but you have to be very disciplined and write down what you eat and when and keep track of your calories. I have recently returned to this process, but only time will tell if I do indeed start to lose the weight that I’ve put on this past decade. But for now, I remain relatively sane and obese. It’s not the way I want it; it’s just the way it is. What bothers me more than the weight gain is my tendency towards depression and anxiety and other negative symptoms, which I’ve learned are quite difficult to treat. Still, I’m not going to give up.

Talk to me! Let's continue the conversation.

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s